Montana, 2016

High Wind in Montana, December 19 to 20, 2016

December 19 to 20, 2016 · NWS GGW · 5 events in 4 counties and zones

Favorable weather and air pressure patterns directed strong and gusty upper-level winds through the region, some of which were able to mix down to the surface over across portions of northeast Montana.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Favorable weather and air pressure patterns directed strong and gusty upper-level winds through the region, some of which were able to mix down to the surface over across portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 19, 9:25 AM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 19, 9:25 AM MST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
925 AM MST Mon Dec 19 2016

.SHORT TERM...for northeast Montana...today through Wed...

MORNING UPDATE:
Changes to the forecast first focused on raising immediate
temperatures which were 5 to 15 above predicted values due to
chinook affects reaching father east than anticipated. In
addition multiple echos are moving across southwestern zones and
Lewistown ASOS is reporting snowfall with this passage so
heaviest echos are reaching the ground. Therefore... PoPs need to
be raised in these areas to reach criteria. GAH

PREVIOUS SHORT TERM DISCUSSION:
A slight ridge in place over Northeast Montana this morning with
a quick-moving trough moving across Western Canada will bring a
strong westerly flow over the local region today. in conjunction
with the approaching upper trough there is a developing surface
low in the lee of the Canadian Rockies that will be producing
gusty winds over the local region today. The base of the upper
trough slide across Nemont during the late afternoon and early
evening will spread low clouds across the area, and maybe some
light snow and rain. Wind strength could be sufficient to produce
areas of blowing snow. SW Phillips County is already highlighted
for blsn. Thickness heights continue their improvement today. That
and mixing will help raise temperatures to around 5-10 degrees
above normal.

Another upper ridge follows for Tuesday for continued above normal
temperatures. But with the surface trough moving farther east,
westerly winds diminish to around 10-15kt. A weak embedded
disturbance is apparent that may kick off some precipitation
before noon. It may be rain mixed with snow based on the
temperatures.

Tuesday night will see the next wave, a fast-moving, tight,
miniature cyclone that will march right through Northeast
Montana, producing snow and wind.

Wednesday the small storm moves east to be replaced by another
ridge which will keep temperatures above normal.

Templer

.LONG TERM...Wed night through Mon...

Westerly flow to continue through the end of the week with warm
and generally dry weather on Thursday. Models trending toward
digging a trof into the Great Basin by the weekend, and spinning
up another winter storm system in Wyoming. Uncertainty still high
for this system due to wide spread of model solutions.

Current expectation is as trof digs into the Great Basin,
southwest flow will begin to spread moisture into western Montana
on Friday. By Saturday as the trof moves east, colder air will be
drawn south and snow will spread into eastern portions of the
state. The main focus for the system is currently over southern
Montana with most of the snow occuring Saturday and Saturday night
before the system sweeps east on Sunday. Forecast timing and
position of the snow is expected to change over the next few days.
Ebert

&&

.AVIATION...

VFR. Flight category reductions to MVFR are possible this
afternoon with a few snow showers moving through northeast
Montana. Strong winds aloft will result in LLWS until mid morning
when the winds should mix down to the surface.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MST today for Southwest
Phillips.

&&

weather.gov/glasgow
Hazardous weather outlook, Dec 19, 2:53 AM MST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
253 AM MST MON DEC 19 2016

MTZ016>027-059>062-201000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
253 AM MST MON DEC 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR BLOWING SNOW REMAINS IN EFFECT FOR
SOUTHWEST PHILLIPS COUNTY UNTIL NOON TODAY.

INCREASING WEST WINDS ACROSS THE REGION WILL PRODUCE AREAS OF
BLOWING AND DRIFTING SNOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
December 19, 12:45 PM MST to 5:16 PM MST
Where
Little Rocky Mountains forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

The Malta South US-191 DOT site measured sustained winds of at least 40 mph through the mid-day and afternoon hours on the 19th with a peak wind gust of 83 mph at 1:55 PM.

High Wind, Little Rocky Mountains

When
December 20, 7:31 PM MST to 10:26 PM MST
Where
Little Rocky Mountains forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

The Malta South US-191 DOT site measured sustained winds of at least 40 mph through the afternoon hours on the 21st with a peak wind gust of 68 mph at 2:45 PM.

High Wind, Northern Valley

When
December 20, 10:40 PM MST
Where
Northern Valley forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Trained spotter 10 NW Larslan measured a 67 mph wind gust. Time is estimated.

High Wind, Garfield

When
December 20, 11:08 PM MST
Where
Garfield forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

The South Sawmill Creek RAWS site recorded a single wind gust of 62 mph. Sustained winds were below 35 mph.

High Wind, McCone

When
December 20, 11:50 PM MST
Where
McCone forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Fort Peck Dam mesonet site measured 58 mph gusts each hour for 3 hours between 11:00 PM on the 20th and 2:00 AM on the 21st. Sustained winds of at least 40 mph continued through 3:00 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669377, 669378, 669375, 669379, 669376.